Indiana, 2011

Damaging Winds in Indiana, August 8, 2011

August 8, 2011 · NWS IWX · 3 events in 2 counties and zones

A cold front was located across Illinois where several strong to severe storms developed. A thunderstorm developed across Newton county in Indiana and tracked towards Cass county, becoming supercellular as it did.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A cold front was located across Illinois where several strong to severe storms developed. A thunderstorm developed across Newton county in Indiana and tracked towards Cass county, becoming supercellular as it did. Damaging winds were reported across portions of Cass county into Miami county before the storm weakened as it outran the best moisture and instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 8, 6:44 PM EST, 19 minutes earlier.

Area forecast discussion, Aug 8, 6:44 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
744 PM EDT MON AUG 8 2011

.AVIATION...
00Z TAFS...CONVECTIVELY ENHANCED VORT MAX APPROACHING THE AREA FROM
NORTHERN ILLINOIS WILL RESULT IN HIGH LIKELIHOOD OF SHOWERS AND
THUNDERSTORMS AFFECTING TERMINALS THIS EVENING...AND POSSIBLY
LINGERING INTO THE OVERNIGHT HOURS. WHILE SOME DOWNWARD TREND IN
THUNDER IS POSSIBLE WITH SUNSET...DYNAMICS OF THIS COMPACT
DISTURBANCE AND AMPLE DEEP LAYER SHEAR SUGGEST SOME MAINTENANCE OF
ORGANIZED CONVECTION INTO NORTHERN INDIANA THIS EVENING AND HAVE
ADDED TEMPO THUNDER IN THE 00Z TO 03Z TIME PERIOD FOR KSBN...AND
IN THE 01Z TO 04Z TIMEFRAME FOR KFWA. SOME OF THE THUNDERSTORMS
WILL BE CAPABLE OF SOME STRONGER WIND GUSTS INTO THE 30 TO 40 KNOT
RANGE BUT WILL HOLD OFF ON MENTION FOR NOW DUE TO LOW CONFIDENCE
AND THE FACT STRONGEST INSTABILITY AXIS LIES JUST WEST OF
TERMINALS. DID ADD SOME IFR CONDITIONS IN ASSOCIATION WITH HEAVIER
RAIN AT KSBN THIS EVENING...WITH A POSSIBILITY OF BRIEF IFR
CONDITIONS AT KFWA LATER THIS EVENING. A STRONGER VORT MAX
TRACKING ACROSS SOUTHERN ONTARIO WILL DRAG A COOL FRONT ACROSS THE
AREA TOMORROW AFTERNOON. AFTER SOME MORNING MVFR CONDITION...SOME
DESTABILIZATION EXPECTED AGAIN FOR THE AFTERNOON AHEAD OF THE
FRONT...BUT UNCERTAINTIES IN REGARDS TO COVERAGE OF DEVELOPMENT
ALONG THE FRONT SUGGEST KEEPING CONDITIONS DRY FOR TUESDAY AT THIS
TIME. WINDS SHOULD BE SOMEWHAT GUSTY AHEAD AND BEHIND THE
FRONT...WITH DIRECTIONS LIKELY VEERING MORE NORTHWEST LATE IN THE
PERIOD WITH FRONTAL PASSAGE.

&&

.PREV DISCUSSION... /ISSUED 438 PM EDT MON AUG 8 2011/

SHORT TERM...
FAIRLY VIGOROUS SW THAT DVLPD OUT OF CONVN LAST NIGHT ACRS THE NE
SANDHILLS NOW INTO NE IA W/COMMENSURATE UPTICK NOTED THERE TIMED
W/INCREASINGLY UNSTABLE BNDRY LYR. XPC FURTHER UPSCALE DVLPMNT
THROUGH THIS AFTN AS THIS CLUSTER WORKS EWD AND AS SUCH GIVEN
CONCURRENT 12Z MODEL TRENDS BROKE CONSIDERABLY HIGHER W/POPS
OVERNIGHT. OTHERWISE LARGER SCALE NRN STREAM SW TROUGH DIGGING ESE
OUT OF SRN MB WILL CROSS LK SP TUE MORNING. LAGGING CDFNTL BNDRY
STILL PROGGED TO DROP THROUGH CWA TUE AFTN/EVE YET LL THETA-E
EROSION IN WAKE OF SYS OVERNIGHT YIELDS CONSIDERABLE UNCERTAINTY TO
TIMING AND EXTENT OF POTENTIAL CONV COVERAGE TUE AFTN. WILL HOLD
CLOSE TO PRIOR GUIDANCE IN LIGHT OF NOTHING TOO COMPELLING SEEN IN
MODEL LAND.

OTHERWISE CONSIDERABLY COOLER AND DRIER AIR FOLLOWS AS RIDGE BLDS
EWD OUT OF THE CNTRL PLAINS THROUGH LATE WEEK.

LONG TERM...

WEDNESDAY THROUGH MONDAY

SETTLING NORTHERN STREAM WILL OFFER MUCH COOLER AND DRIER AIR INTO
THE REGION THROUGH THUR...WITH A RATHER STRONG IMPULSE EXPECTED INTO
THE REGION BY SAT. SFC RIDGE IN PLACE WILL SUPPORT CALM DRY WEATHER
THROUGH FRIDAY...AND AGAIN SUN-MON. A STRONG SOUTHERN CANADIAN
DISTURBANCE /PHASED WITH THE HUDSON BAY NEGATIVE HEIGHT ANOMALY/
WILL SUPPORT LONG TRAJECTORY NORTHERLY FLOW WITH SIG CAA AND HEIGHT
FALLS INTO THE NE CONUS. ADDITIONALLY...ANOTHER ROUND OF NE PAC
TROUGHING WILL SUPPORT HEIGHT RISES OVER THE WESTERN CONUS...WITH
RETROGRESSION OF THE STAUNCH CENTRAL CONUS RIDGE...SUPPORTING
ANOTHER ROUND OF HEIGHT FALLS INTO THE EASTERN CONUS THIS
WEEKEND...AS ANOTHER STRONG IMPULSE ADVECTS ACROSS THE NORTHERN
CONUS. FORECAST DETAILS BECOME MORE SKETCHY BEYOND DAY 7 GIVEN
THE ADDED COMPLICATION OF TYPHOON REMNANT ASSIMILATION INTO THE FLOW
ONGOING OVER THE NW PAC...WHICH COLD POTENTIALLY LEAD TO A PERIOD OF
BLOCKING GIVEN THE STRENGTHENING OF THE NE PAC UPPER
TROUGH...POTENTIALLY SUPPORTING A PROLONGED PERIOD OF COOLER WEATHER
INTO THE GREAT LAKES. HAVE CONTINUED TO FAVOR THE ECMWF...ALTHOUGH
MODEL/ENSEMBLE FORECAST DIFFERENCES REMAIN SMALL THROUGH THE PERIOD.

WED-THUR...SFC RIDGE WILL RESIDE OVER THE REGION WITH DEEP LAYER
NORTHERLY FLOW. NEGATIVE THETA-E ADV PROCESS WILL BE ENHANCED BY
LONG FETCH NORTHERLY FLOW OVER LK MI...PER SOLENOIDAL LAKE
BREEZE...SUPPORTING SUBSIDENT DRY SINK FLOW INTO THE AREA WITH
DEWPOINT FALLS INTO THE 40S POSSIBLE. CLEAR SKIES WILL SUPPORT AMPLE
INSOLATION WITH SUPERADIABATS EXPECTED. DEEP MIXING TO H85
EXPECTED...ALTHOUGH COOL THERMS WILL SUPPORT HIGHS ONLY IN THE 70S.
STRONG RADIATIONAL COOLING WITH DEWPOINTS IN THE 50S WILL ALLOW T
FALLS INTO THE 50S WED NIGHT...AND LIKELY THUR NIGHT AT MANY
LOCATIONS.

FRI-SAT...LL FLOW WILL VEER SOUTHERLY AND SUPPORT MOISTURE RISES
INTO THE AREA...WITH BACKING FLOW ALOFT. BACKING FLOW ALOFT WILL
ALLOW THETA-E ADV...WITH INCREASING CLOUDS AND ELEVATED CONVECTION
CHANCES FRIDAY NIGHT AS A WARM FRONT AND MOISTURE RIDGE BUILD INTO
THE REGION AHEAD OF THE EXPECTED NORTHERN STREAM IMPULSE. TIMING OF
THIS FEATURE STILL MUCH UNCERTAIN AND WILL LIKELY VARY IN FUTURE
MODEL RUNS...WITH THE CURRENT TREND BEING SLOWER. HAVE REATTAINED
30 POP MENTION FOR WAA PRECIP FRIDAY NIGHT...WITH COLD FRONT
PASSAGE EXPECTED SAT. GIVEN TIMING TRENDS COINCIDENT WITH DIURNAL
HEATING...EASTERN AREAS WILL HAVE THE HIGHEST PRECIP CHANCES ATTM.
ADJUSTED POPS UP THERE. WARMER MORE HUMID CONDITIONS EXPECTED BOTH
DAYS.

SUN-MON...DRIER/COOLER WEATHER PREFERRED ATTM GIVEN TRENDS FOR LOWER
MID LEVEL HEIGHTS AND NORTHWEST FLOW AND CONCERNS ON A STRONGER
HUDSON BAY VORTEX INFLUENCE. DRY FORECAST PREFERRED ATTM GIVEN THE
PERIOD AND FLOW PATTERN.

AVIATION...
LTL OF CONSEQUENCE NR TERM W/WK SFC RIDGING IN PLACE. HWVR POTENT SW
TROUGH OVR SRN MB WILL DIG EWD TWD NRN LK SP BY 12Z TUE. TRAILING
SFC TROUGH TRAILING SWD INTO IA WILL SHIFT EWD THROUGH TONIGHT. XPC
DVLPG CONVN ALG THE MS RVR OVR ERN IA/NW IL WILL CONT TO GROW
UPSCALE THIS AFTN AND PUSH INTO THE AREA LTR THIS EVENING. CAN NOT
RULE OUT ADDNL DOWNSTREAM DVLPMNT WITHIN DVLPG LL RTN FLW LT THIS
AFTN YET LEFT OUT IN 18Z ISSUANCE GIVEN CONFLICTING HIGHRES SIGNALS
ON EWD TIMING. BTR CHCS RELEGATED TO UPSCALE DVLPMNT OF UPSTREAM
COMPLEX AND ADDED AS SUCH IN THIS ISSUANCE. IN ADDN...A PD OF MVFR
VSBY RESTRICTION PSBL LT PENDING CONV EVOLUTION OVERNIGHT AND CLD
TRENDS BUT QUITE UNCERTAIN AND LEFT OUT FOR THE TIME BEING.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...T
LONG TERM...JC
AVIATION...MARSILI
Hazardous weather outlook, Aug 8, 3:58 PM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 PM EDT MON AUG 8 2011

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-092100-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
458 PM EDT MON AUG 8 2011 /358 PM CDT MON AUG 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY THIS EVENING AS A
LARGE CLUSTER OF SHOWERS AND THUNDERSTORMS ACROSS NORTHERN
ILLINOIS AND EASTERN IOWA APPROACHES THE AREA. THERE IS A THREAT
OF ISOLATED SEVERE STORMS...WITH HAIL AND DAMAGING WIND GUSTS AS
THE MAIN THREATS. THE STRONGER STORMS WILL ALSO BE CAPABLE OF
PRODUCING SOME HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY...AND THEN AGAIN
FRIDAY NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. REPORTS OF HEAVY
RAINFALL TONIGHT WILL ALSO BE GREATLY APPRECIATED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-LMZ043-046-MIZ077-092100-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
458 PM EDT MON AUG 8 2011 /358 PM CDT MON AUG 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS THROUGH THIS EVENING.

SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY THIS EVENING AS A
LARGE CLUSTER OF SHOWERS AND THUNDERSTORMS ACROSS NORTHERN
ILLINOIS AND EASTERN IOWA APPROACHES THE AREA. THERE IS A THREAT
OF ISOLATED SEVERE STORMS...WITH HAIL AND DAMAGING WIND GUSTS AS
THE MAIN THREATS. THE STRONGER STORMS WILL ALSO BE CAPABLE OF
PRODUCING SOME HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS AN INCREASED RISK OF RIP CURRENTS TUESDAY AFTERNOON INTO
WEDNESDAY.

INCREASING WINDS AND WAVES ON LAKE MICHIGAN MAY CREATE HAZARDOUS
BOATING CONDITIONS TUESDAY NIGHT INTO WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS LATE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Aug 8, 5:51 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
651 PM EDT MON AUG 8 2011

INZ020-082330-
WHITE IN-
651 PM EDT MON AUG 8 2011

...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN WHITE COUNTY...

AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF MONON...OR 10 MILES SOUTHEAST OF
RENSSELAER...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  MONON...
  INDIANA BEACH...
  SITKA...BUFFALO AND NORWAY...
  HEADLEE...
  BELL CENTER...

LAT...LON 4084 8703 4084 8699 4087 8699 4087 8698
      4090 8698 4091 8659 4075 8661 4080 8704
TIME...MOT...LOC 2251Z 274DEG 21KT 4086 8696

The radar

The Northern Indiana radar (KIWX), 94 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
August 8, 7:03 PM EST to 7:04 PM EST
Where
Cass County, 0.69 mi N of Lake Cicott
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.780, -86.520

Emergency management officials estimated 60 mph wind gusts as well as pea sized hail.

Thunderstorm Wind, Cass

When
August 8, 7:15 PM EST to 7:16 PM EST
Where
Cass County, 1.05 mi E of Dunkirk
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.750, -86.380

Emergency management officials reported several trees and power lines down on the west and south side of Logansport. A portion of US 24 is closed due to down trees on the road.

Thunderstorm Wind, Miami

When
August 8, 8:11 PM EST to 8:12 PM EST
Where
Miami County, 0.69 mi S of North Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.610, -85.970

Emergency management officials estimated wind gusts to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336817, 336815, 336818.